Adverse drug reactions
Fluoroquinolone use associated with aortic aneurysm
Study finds patients who have recently taken fluoroquinolones were twice as likely to experience aortic aneurysm.
Source: Simon Fraser / Freeman Hospital, Newcastle Upon Tyne / Science Photo Library
Fluoroquinolones are associated with tendon rupture and research has identified a pathophysiological mechanism by which the antibiotics cause collagen breakdown. Now, research from the University of Toronto, Canada, has found that fluoroquinolone use is also associated with an increased risk of aortic aneurysm.
A study of 1.7 million patients aged 65 years and over, published in BMJ Open (online, 18 November 2015), found that, within 30 days of finishing a course of treatment, patients who received fluoroquinolones were 2.2 times more likely to experience aortic aneurysm than other patients.
The researchers estimate that, in their cohort, more prudent use of the antibiotics could have avoided at least 200 aortic aneurysms.
“Although aortic aneurysms typically develop slowly, our data suggest that fluoroquinolone prescriptions can contribute acutely to aneurysm progression and rupture,” the team concludes.
Citation: Clinical Pharmacist DOI: 10.1211/PJ.2015.20200171
Recommended from Pharmaceutical Press